Minnesota, 2019

Winter Weather in Minnesota, December 1, 2019

December 1, 2019 · NWS FSD · 4 events in 4 counties and zones

S. early on Friday, November 29 and pushed a shield of light mixed precipitation northeastward across the region with a light accumulation of ice.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Close on the heels of the last winter storm, an amplified upper-air pattern brought another impulse out of the southwestern U.S. early on Friday, November 29 and pushed a shield of light mixed precipitation northeastward across the region with a light accumulation of ice. As the main trough and area of low pressure organized on Saturday, November 30 across Nebraska and deepened as it moved into southern Wisconsin by the morning of Sunday, December 1, additional snowfall developed and was accompanied by strong and gusty northwest winds of 30 to 50 mph by later Saturday night into Sunday morning.

Snowfall totals over the period generally ranged from 6 to 16 inches west of the James River, to less than one inch from northeast Nebraska and far southeast South Dakota toward southern portions of northwest Iowa. Another mesoscale band of heavy snowfall occurred on Saturday, November 30 near the Minnesota-Iowa border with between 6 and 9 inches accumulation.

This storm continued into December 1, although a majority of accumulating snowfall ended between 0000 and 0900CST. There were a total of 6 injuries (indirect) and one fatality (indirect) during the event. See November 2019 Storm Data episode for more information.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 30, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Nov 30, 10:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1033 PM CST Sat Nov 30 2019

.UPDATE...
Issued at 902 PM CST Sat Nov 30 2019

Upped snowfall amounts into the range of 1.5 - 2 inches through
the eastern Interstate 90 corridor with a frontal band developing
across the area. The band is beginning to drift southward and
weaken, so snowfall rates are expected to lessen over the next
couple hours or so. Additional snowfall amounts after 06Z are
expected to be less than an inch.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 320 PM CST Sat Nov 30 2019

Complex weather scenario continues as surface low pressure pinwheels
into northeast Nebraska.  As of 20z, low center was located just to
the west of Norfolk. Through the evening, this system is expected to
move east and flow will become more northerly over the forecast
area. With increasing gradient leading to strong pressure rises
coupled with cold air advection, will see strong wind gusts
develop. Could see wind gusts up to 45 mph through the overnight
hours across far southeastern South Dakota into northeast Nebraska
into northwest Iowa. Will issue a wind advisory for locations
where wind will be primary concern.

Trowal will pivot across the area tonight leading to additional
snowfall.  Heaviest snowfall tonight will be west of the James
Valley, and then across southwest Minnesota where higher elevations
will lead to higher snowfall amounts with up to 4" of snowfall
tonight into Sunday before this system works east. Have mention of
blowing snow where deeper snow falls, but blowing snow model
limits the amount of blowing likely due to the heavy nature of the
snow and limited amounts.

In terms of headlines, have continued winter storm warning along the
highway 14 corridor, and west of the James River Valley for snow and
wind tonight into Sunday morning.  Have lowered winter storm warning
to a winter weather advisory for Miner and Lake counties, and
have issued winter weather advisory for Murray and Cottonwood
Counties. Also have a wind advisory for southeast South Dakota,
northeast Nebraska into northwest Iowa. Light snow is also
expected in the wind advisory overnight, but snow accumulations
are expected to remain less than an inch.

Winds will decrease through the afternoon hours on Sunday as
pressure gradient begins to relax as strong low pressure system
moves away from the area.  Skies will gradually clear through the
afternoon and evening hours, allowing the lingering snowpack to
solidify Sunday night.

.LONG TERM...(Sunday Night through Saturday)
Issued at 320 PM CST Sat Nov 30 2019

Fairly quiet weather pattern expected this upcoming week with zonal
flow developing with fairly seasonal temperatures. Two phases waves
move on the west coast Tuesday night and work east into the plains
on Thursday, but split the forecast area keeping precipitation
chances to the north and south. Colder air wraps into the Northern
Plains on Friday, but models are disagreeing on the amount of
cooling.  Blend appears to be behind the deterministic models in the
amount of cooling on Friday, and have trended forecast highs down.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1031 PM CST Sat Nov 30 2019

Widespread MVFR/IFR conditions overnight in light snow. With
increasing northwesterly winds, gusting 30 to 35 kts, any
accumulating snow will blow around causing reduced visibilities.
Conditions will improve by mid to late morning on Sunday as snow
comes to an end, though winds will remain gusty throughout the
day. Winds will diminish on Sunday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST Sunday for SDZ054-055-059-
     060-065-068-069.

     Wind Advisory until noon CST Sunday for SDZ070-071.

     Winter Storm Warning until noon CST Sunday for SDZ038>040-050-
     052-053-057-058-063-064.

MN...Winter Weather Advisory until noon CST Sunday for MNZ080-081.

     Winter Storm Warning until noon CST Sunday for MNZ071-072.

IA...Wind Advisory until noon CST Sunday for IAZ020-031-032.

NE...Wind Advisory until noon CST Sunday for NEZ013-014.

&&

UPDATE...JM
SHORT TERM...BT
LONG TERM...BT
AVIATION...JM
Hazardous weather outlook, Nov 30, 3:56 PM CST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
356 PM CST Sat Nov 30 2019

IAZ001>003-012>014-021-022-SDZ061-062-066-067-012200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-
McCook-Minnehaha-Turner-Lincoln-
356 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for northwest Iowa and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Rain is expected to transition to snow this evening. Snow
accumulations are expected to be around 1 inch. Strong northwest
winds will develop overnight, gusting as high as 40 mph. These strong
winds may create patchy blowing snow as snow is falling.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow will come to an end through the day Sunday, but with continued
gusty winds, blowing snow and reduced visibility will still be
possible.

Quieter conditions are expected for next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-SDZ038>040-050-052-053-057-058-063-064-012200-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Brule-Aurora-Charles Mix-Douglas-
356 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.

.DAY ONE...This afternoon and tonight.

Snow will continue tonight. Gusty winds will result in blowing snow
and reduced visibility making travel dangerous.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow will come to an end through the day Sunday, but with continued
gusty winds, blowing snow and reduced visibility will still be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ080-081-SDZ054-055-059-060-065-068-069-012200-
Murray-Cottonwood-Miner-Lake-Davison-Hanson-Hutchinson-Bon Homme-
Yankton-
356 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

A wintry mix will transition to snow this evening. Gusty winds will
result in blowing snow and reduced visibility making travel
dangerous.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow will come to an end through the day Sunday, but with continued
gusty winds, blowing snow and reduced visibility will still be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ089-090-097-098-SDZ056-012200-
Nobles-Jackson-Pipestone-Rock-Moody-
356 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...This afternoon and tonight.

A wintry mix this afternoon will transition to snow this evening.
Gusty winds will result in blowing snow and reduced visibility making
travel dangerous.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow will come to an end through the day Sunday, but with continued
gusty winds, blowing snow and reduced visibility will still be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-031-032-NEZ013-014-SDZ070-071-012200-
Plymouth-Woodbury-Ida-Dixon-Dakota-Clay-Union-
356 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Areas of drizzle and rain are expected to transition to snow this
evening. Strong winds will also develop, gusting as high as 45 mph
overnight tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong winds gusting as high as 45 mph can be expected through the
morning hours on Sunday. Periods of snow will also be possible,
reducing visibility at times. Snow accumulations of less than one
inch are expected.

Quieter conditions are expected for next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Lyon

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Lyon forecast zone
Injuries
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snowfall totaled 5.0 inches at Tracy, 4.9 inches at Minneota and 4.6 inches at Marshall. At 1500CST December 1, a vehicle on Highway 23 near County Road 22 lost control on the icy roadway and slid into another vehicle which was stopped on the shoulder, injuring (indirect) the driver of the moving vehicle. See the 11/28 Winter Weather event at 1800CST for more details.

Winter Weather, Murray

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snowfall totaled 1.0 inch at Lake Wilson. See the 11/28 Winter Weather event at 2100CST for more details.

Winter Weather, Cottonwood

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snowfall totaled 3.0 inches at Windom. See the 11/28 Winter Weather event at 2300CST for more details.

Winter Weather, Lincoln

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Lincoln forecast zone
Reported by
CoCoRaHS
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snowfall totaled 2.0 inches 8 miles southeast of Hendricks. See the 11/28 Winter Weather event at 1800CST for more details.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869824, 869825, 869826, 870180.